Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Las Vegas, NV

August 9, 2019Lincoln County, Nevada

NWS Las Vegas, NV issued this red flag warning at Aug 9, 2019, 2:31 PM PDT for Lincoln County, Nevada. It took effect at Aug 10, 2019, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2019, 2:31 PM PDT (21:31 UTC)
In effect from
Aug 10, 2019, 11:00 AM PDT
Expired
Aug 10, 2019, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3582 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WWUS85 KVEF 092131
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
231 PM PDT Fri Aug 9 2019

NVZ461-101115-
/O.NEW.KVEF.FW.W.0007.190810T1800Z-190811T0300Z/
Lincoln County/Ely Dispatch-
231 PM PDT Fri Aug 9 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM PDT Saturday. 

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Gusty winds and low humidity will combine to create
  critical fire weather conditions late Saturday morning through
  early Saturday evening.

* WIND...South to southwest 15 to 25 mph with gusts 35 to 40 mph.

* HUMIDITY...9 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds...low relative humidity...and warm 
temperatures can contribute to extreme fire behavior. Outdoor
burning is not recommended.

&&

$$

weather.gov/lasvegas
3 follow-up statements
178 
WWUS85 KVEF 101014
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
314 AM PDT Sat Aug 10 2019

NVZ461-102300-
/O.CON.KVEF.FW.W.0007.190810T1800Z-190811T0300Z/
Lincoln County/Ely Dispatch-
314 AM PDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE
WEATHER ZONE 461...

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Gusty winds and low humidity will combine to create
  critical fire weather conditions late this morning through early
  this evening.

* WIND...South to southwest 15 to 25 mph with gusts 35 to 40 
  mph.

* HUMIDITY...9 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior. Outdoor
burning is not recommended.

&&

$$


weather.gov/lasvegas
402 
WWUS85 KVEF 102020
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
120 PM PDT Sat Aug 10 2019

NVZ461-110300-
/O.CON.KVEF.FW.W.0007.000000T0000Z-190811T0300Z/
Lincoln County/Ely Dispatch-
120 PM PDT Sat Aug 10 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

* AFFECTED AREA...In Nevada...Fire weather zone 461.

* TIMING...Gusty winds and low humidity will combine to create 
  critical fire weather conditions late this morning through 
  early this evening. 

* WIND...South to southwest 15 to 25 mph with gusts 35 to 40 
  mph.

* HUMIDITY...9 to 13 percent.

* IMPACTS...any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds...low relative humidity...and warm
temperatures can contribute to extreme fire behavior. Outdoor
burning is not recommended.

&&

$$


weather.gov/lasvegas
165 
WWUS85 KVEF 110257
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
757 PM PDT Sat Aug 10 2019

NVZ461-110400-
/O.EXP.KVEF.FW.W.0007.000000T0000Z-190811T0300Z/
Lincoln County/Ely Dispatch-
757 PM PDT Sat Aug 10 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

Winds were beginning to subside this evening, so the Red Flag
Warning will be allowed to expire.

$$

Morgan

weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 9, 9:42 AM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 9, 9:42 AM PDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
942 AM PDT Fri Aug 9 2019

.SYNOPSIS...Dry air has spread over most of our area, though
residual moisture could result in isolated storms near the eastern
Mohave County border this afternoon. Sunny and dry conditions with
temperatures within a few degrees of seasonal averages can be
expected through the weekend and the majority of the work week.
&&

.UPDATE...Dry and stable air has spread over all of the forecast
area except far eastern Mohave County. The latest RAP and HRRR
indicate higher boundary layer moisture just to the east of the
border retrograding a little during the day and could support a few
showers and thunderstorms over the area extending from near Alamo
Lake up across the Hualapai Mountains then toward Mt. Trumbull this
afternoon. These indications are outliers compared to other HREF
members and it appears more likely that convection will be confined
from Mt. Trumbull and areas to the northeast. No immediate changes
planned, but will closely monitor southeast Mohave County for signs
of moisture influx.
&&

.PREV DISCUSSION...245 AM PDT

.DISCUSSION...Today through next Friday.

Monsoonal moisture largely comes to an end today as an upper-level
area of low pressure pushes inland off the coast of Northern
California effectively pushing the monsoonal high eastward. This
incoming trough will provide us with a dry southwesterly flow that
will persist through the weekend. The exception to this will be
Mohave County where residual moisture lingers with PWATs in excess
of 0.75" expected to result in isolated showers or thunderstorms
through the afternoon. The threat of flash flooding is not
nonexistent due to the potential for some training storms. However,
due to unimpressive afternoon relative humidities as well as below-
average PWATs for this time of year, the main threats would instead
be lightning and sudden gusty outflow winds.

The Storm Prediction Center has much of southern Nevada under an
Elevated Fire Weather risk. As stated in previous discussions, we
have been monitoring these areas closely due to gusty winds -
particularly in the higher elevations - coupled with low RH values.
Upon further analysis, "elevated risk" seems to be the most accurate
description, most notably for Lincoln County. Maximum afternoon wind
gusts remain below fire weather headline thresholds remaining
largely below 35 mph, despite minimum RH values flirting with
criteria. Saturday afternoon looks to tell the same story, though
we will be continuing to monitor wind trends closely for northern
Lincoln County in the event that fire weather headlines need to
be issued.

The forecast for Sunday forward remains quiet. We will maintain a
dry southwesterly flow over the region through the work week with
temperatures remaining within a few degrees of seasonal normals. As
a result of this dry pattern, afternoon relative humidities will
remain in the lower digits. At the moment, wind speeds do not look
to pose any fire weather concerns, though we will continue to
monitor for updates.
&&

.AVIATION...For McCarran...Breezy southerly winds are expected today
with gusts to near 30 knots possible during the afternoon hours. Dry
conditions are expected across the Las Vegas valley though a few
cumulus build ups will be possible in the afternoon. Clearing
skies expected in the evening with winds decreasing after dark.

For the rest of southern Nevada, northwest Arizona and southeast
California...Breezy south winds expected across the regional TAF
sites today, picking up markedly after 18z. Gusts of 20 to 30 knots
will be common during the afternoon. Dry conditions are expected
though a few thunderstorms may develop across far northwest Arizona.
Winds will tend to decrease after dark.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Adair
DISCUSSION...Varian
AVIATION...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 9, 12:19 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT FRI AUG 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     12 SW ELGIN             37.25N 114.71W
08/08/2019  M61 MPH          LINCOLN            NV   MESONET

0630 PM     TSTM WND DMG     5 S NEEDLES             34.77N 114.60W
08/08/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            *** 1 INJ ***
            CHP REPORTS A SEMI TRUCK ROLL OVER SOUTH OF
            FIVE MILE ROAD ON HIGHWAY 95 NEAR NEEDLES,
            AROUND MILE MARKER 51. LAW ENFORCEMENT
            TWITTER CONFIRMS THAT TRUCK ROLLED DUE TO
            THUNDERSTORM WINDS. REPORTS OF GUSTS AROUND
            40 MPH WITH THE STORM AT THE TIME. A MINOR
            INJURY WAS REPORTED.

0609 PM     TSTM WND DMG     TOPOCK                  34.77N 114.49W
08/08/2019                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED STRONG WINDS IN
            TOPOCK, AZ. POWER OUTAGE REPORTED IN TOPOCK
            AND UTILITY COMPANY IS RESPONDING TO LINES
            DOWN. ALSO RECEIVED A VIDEO VIA SOCIAL MEDIA
            OF STRONG WINDS AND HEAVY RAIN WITH ISOLATED
            FLOODING IN TOWN. TIME ESTIMATED BASED ON
            RADAR.

&&

WOLF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:09 PM PDTSevere Thunderstorm WarningVEFLincoln51 min

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.